Indiana, 2003

Flooding in Indiana, September 1 to 2, 2003

September 1 to 2, 2003 · NWS IND · 4 events in 4 counties and zones

6 to 8 inches of rain fell across parts of central Indiana during the Labor Day weekend causing flooding along Big Racoon Creek. 67 feet (flood stage is 14 feet) on September 2.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

6 to 8 inches of rain fell across parts of central Indiana during the Labor Day weekend causing flooding along Big Racoon Creek. Fincastle crested at 16.35 feet (flood stage is 11 feet) on September 1, while Coxville crested at 14.67 feet (flood stage is 14 feet) on September 2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 1, 2:10 AM EST, 5 hours 29 minutes earlier.

Area forecast discussion, Sep 1, 2:10 AM EST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
210 AM EST MON SEP 1 2003

OBVIOUS CHALLENGE TO THIS FCST IS TIMING/CVRG OF PRECIP THE NEXT 24
HOURS ALONG WITH QPF AS DEEP MOIST ASSOCIATED WITH THE REMNANTS OF
TROPICAL STORM GRACE CONTS TO SURGE NORTHEASTWARD AND QUASI-STNRY
FNT REMAINS ACRS CNTRL INDIANA. SVR WX ALSO A CONCERN ESP ACRS THE
SRN TWO-THIRDS OF THE FA WITH DECENT SHEAR AND A FEW BREAKS IN THE
OVC AS YESTERDAY EXPECTED TO PRODUCE LIS TO -4 AND CAPES TO 1200
J/KG THIS AFT AND EVE. EARLY MRNG KIND-88D LOOP WAS SHOWING A SHIELD
OF RN ACRS ALL BUT OUR SRN MOST TIER OF COUNTIES WITH HVY TRWS FM
GREENFIELD TO BLOOMINGTON. SFC ANLYS HAD THE STNRY FNT FM ABOUT
HUF-IND-CVG AT 07Z. MEANWHILE...UA PATTERN HAD THE REMNANTS OF GRACE
LIFTING N ACRS ERN TX...A TROF ACRS THE CNTRL PLAINS AND FAST W FLOW
ACRS THE LWR GT LKS/OH VLY. KIND-88D RAINFALL ESTIMATES FOR THE LAST
24 HOURS WERE AROUND AN INCH WITH SIGNIFICANTLY HIGHER AMOUNTS (AS
HIGH AS 4-5 INCHES LOCALLY) ACRS WCNTRL AND SW PARTS OF THE FA.

MODELS IN FAIR AGREEMENT ON OVERALL EVOLUTION OF THE CURRENT
SYNOPTIC PATTERN WITH THE MOST CONSISTANT GFS PREFERED PER THE
PMDHMD DISCUSSION ESP REGARDING THE SLIGHTLY FURTHER S PLACEMENT OF
THE FNT TNGT. AT ANY RATE MODELS CONT TO KEEP STNRY FNT ACRS THE FA
WHILE SLOWLY SAGGING IT S TNGT AS A WAVE MOVES ALONG THE FNT DURING
THE EVE. WITH FNT IN PLACE...TROPICAL MOIST PLUME FM GRACE...DECENT
SHEAR INCLUDING LOW LVL JET TO 35 MPH ACRS SRN FA AND SEVERAL UPR
IMPULSES EJECTING NE FM GRACE MOVING ACRS...EXPECT HEAVY RN THREAT
THROUGH TNGT. AREA IN RIGHT REAR QUAD OF 115 KT 250 MB JET MOVING
ACRS THE GT LKS WL ALSO LIKELY CONTRIBUTE TO HVY RN POTENTIAL.
ACTIVITY LIKELY TO SUBSIDE ACRS NRN FA TNGT AS FNT...UVM FIELD AND
DEEP MOIST SAG S. BUT WL NOT SPLIT HAIRS AND KEEP FFA ACRS ENTIRE FA
THROUGH TGNT AS PER ONGOING FCST. ANY BREAKS IN THE CLDS AS WAS THE
CASE YESTERDAY WL INCRS SVR POTENTIAL. HVY RN THREAT COULD EVEN CONT
THROUGH TUES ACRS THE S AS DEEP MOIST AND LIFT CONT. BY TUES
NGT...UPR LOW TO PIVOT E ACRS THE GT LKS WL KICK WEAKENING REMNANTS
OF GRACE AND FNT SE OF THE FA.

MOS TEMPS IN PRETTY GOOD AGREEMENT AND WL STICK CLOSE AS THEY APPEAR
TO HANDLE THE DEW PTS AS WELL AS CLD CVR FAIRLY WELL.

.IND...FFA FOR ALL OF CNTRL INDIANA THROUGH 7 AM EST TUESDAY.

KOCH
Hazardous weather outlook, Sep 1, 4:18 AM EST, 3 hours 21 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
418 AM EST MON SEP 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT WITH HEAVY RAIN
AND FLOODING POSSIBLE. SEVERE THUNDERSTORMS WITH DAMAGING
WINDS...HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE THROUGH THIS
EVENING MAINLY ALONG AND SOUTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY...TUESDAY NIGHT AND
WEDNESDAY. SEVERE STORMS ARE NOT EXPECTED AS OF THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECCESSARY TODAY AND THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

KOCH

In the hours before

Local storm report, Sep 1, 6:42 AM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0642 AM EST MON SEP 01 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    SW PARAGON                IN   0.00 IN HEAVY RAIN
09/01/03   MORGAN                         3.85 INCHES IN 24
                                          HOURS/STILL RAINING

0625 AM    12 N GREENCASTLE          IN   FLOOD
09/01/03   PUTNAM                         US 231 CLOSED AT 1200 N

RK
Local storm report, Sep 1, 7:19 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0719 AM EST MON SEP 01 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 AM    4 W PLAINFIELD            IN   FLASH FLOOD
09/01/03   HENDRICKS                      CAR SUBMERGED IN WATER AT
                                          700S/400E NEAR BELLEVILLE

RK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Boone

When
September 1, 7:39 AM EST to September 2, 4:42 PM EST
Where
Boone forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.051, -86.469 (the zone’s center; the record gives no point)

Flood, Montgomery

When
September 1, 7:39 AM EST to September 2, 4:42 PM EST
Where
Montgomery forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.040, -86.893 (the zone’s center; the record gives no point)

Flood, Putnam

When
September 1, 7:39 AM EST to September 2, 4:42 PM EST
Where
Putnam forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.666, -86.845 (the zone’s center; the record gives no point)

Flood, Parke

When
September 1, 3:06 PM EST to September 2, 11:05 AM EST
Where
Parke forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336920, 5336921, 5336922, 5336923.